Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Oct 4, 2021, 4:38 PM MST for Graham County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2021, 4:38 PM MST (23:38 UTC)
- Expired
- Oct 4, 2021, 5:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.25 in
- Wind
- 40
County Graham County, AZ
The radar
The Tucson radar (KEMX), 144 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2698 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WWUS85 KTWC 042338
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST Mon Oct 4 2021
AZZ509-510-050015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
438 PM MST Mon Oct 4 2021
...A strong thunderstorm will impact portions of central Graham
County through 515 PM MST...
At 438 PM MST, Doppler radar was tracking a strong thunderstorm over
Safford Regional Airport, or near Safford, moving northwest at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Safford, Thatcher, Solomon, Safford Regional Airport, Pima and
Central.
This includes the following highways...
Route 70 between mile markers 314 and 347.
Route 191 between mile markers 118 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3288 10951 3274 10964 3290 10995 3311 10975
TIME...MOT...LOC 2338Z 129DEG 16KT 3286 10965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
GLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:02 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 4, 3:02 PM MST, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 302 PM MST Mon Oct 4 2021 .SYNOPSIS...Increasing chances for showers and thunderstorms are expected today into tomorrow as a weather system passes across Arizona. Drier weather will follow for Wednesday and Thursday with temperatures remaining within a few degrees of seasonal normals. Another weather system is possible over the weekend or early next week. && .DISCUSSION...A low pressure system near the northern Baja coast has drawn up enough moisture for a few showers with isolated thunderstorms possible this afternoon. The 12Z KTWC sounding was up to 3/4 of an inch precipitable water, and current satellite TPW estimates are pushing toward 1 inch. Weak dynamics this afternoon so don't expect much in the way of heavy rain. Over the past few hours it looks like the low is following the script and wobbling in this general direction. As a strong trough continues to dig down the west coast, it will pick up speed and be pushing through southern California by tomorrow morning. That should keep our chance of showers going overnight with a few embedded thunderstorms. The low will open up and shear northeastward on the eastern flank of the trough Tuesday, with the remnant open wave in Utah tomorrow night. It will likely entrain some of the dry air currently south of the low into portions of our area tomorrow, primarily near and west of Tucson. Good shear and convective potential tomorrow, with the best moisture/dynamics couplet coming together east and north of Tucson. Those are the locations to watch for best chances of strong storms with brief heavy rain tomorrow. As the strong trough continues to deepen down the west coast with the significant southern branch split, high pressure will build from central to northern Mexico Wednesday and Thursday. Our temperatures will run a few degrees above climo as this happens (since normals drop quickly through the months of October and November). The more active pattern will continue through mid month, with a glancing blow from the next system over the weekend potentially setting the table for stronger and cooler system next week. We might end up with our first freeze in coldest eastern valleys around the middle or second half of next week. && .AVIATION...Valid through 06/00Z. SCT-BKN clouds at 10k-14k ft MSL and BKN-OVC layered clouds above, along with ISOLD-SCT -SHRA/-TSRA thru the forecast period. Local MVFR conditions, mountaintop obscurations and wind gusts to 40 kts near the stronger TSRA. Otherwise, SFC wind less than 12 kts and favoring a SLY/SELY direction. Aviation not updated for TAF amendments. && .FIRE WEATHER...There will be a chance of showers and thunderstorms through Tuesday evening, clearing from west to east Tuesday night. Much of the forecast area has a chance for wetting rain during this period, with another slight chance for showers north/northeast of Tucson Thursday night and Friday. 20-foot winds will be less than 15 mph through Thursday, strengthening over the weekend especially to the east of Tucson. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 4, 4:38 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST Mon Oct 4 2021
AZZ509-510-050015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
438 PM MST Mon Oct 4 2021
...A strong thunderstorm will impact portions of central Graham
County through 515 PM MST...
At 438 PM MST, Doppler radar was tracking a strong thunderstorm over
Safford Regional Airport, or near Safford, moving northwest at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Safford, Thatcher, Solomon, Safford Regional Airport, Pima and
Central.
This includes the following highways...
Route 70 between mile markers 314 and 347.
Route 191 between mile markers 118 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3288 10951 3274 10964 3290 10995 3311 10975
TIME...MOT...LOC 2338Z 129DEG 16KT 3286 10965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GLNearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.